Nebraska, 2004

Flood in Nebraska, June 13 to 17, 2004

June 13 to 17, 2004 · NWS OAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 13, 3:45 PM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 13, 3:45 PM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT SUN JUN 13 2004

.DISCUSSION...
IN THE SHORT TERM...STRONG TSTMS HAVE DEVELOPED RPDLY AT THE EDGE OF
A DRY LINE AND UNUSUAL MINI CIRCULATION BETWEEN AUH AND OLU.  THIS
HAS MOST OF THE FEATURES OF A SYNOPTIC SCALE LOW...BUT IS A LOT
SMALLER.  EXPECT CENTER TO MOVE SLOWLY E WITH A CHC TOR DVLPMNT
IN COMMA HEAD...OTHERWISE SVR TIL CAPE RUNS OUT LATE THIS EVE.

TSTMS SHOULD HELP A BOUNDARY PUSH SE INTO KS A FAR SE CORNER NE TNGT
THEN STALL OUT IN NRN KS AND MO MON AS WK SFC HIGH PUSHES ACROSS
AREA.  NEXT BATCH OF TSTMS WILL LIKKELY HOLD OFF UNTIL LATER INTO
THE NIGHT AS RETURN FLOW DEVELOPS AHEAD OF NEXT SFC AND UPPER WAVE.
THIS WAVE IS POORLY DEFINED...AND THUS SUBJECT TO CONSIDERABLE
REVISION AS WELL AS DEPENDENT ON DETAILS OF CONVECTIVE ACTIVITY.
FAIRLY HIGH CONFIDENCE THAT THIS WILL RESULT IN RAIN...AND QUITE
POSSIBLY SVR WX AND AN MCS...BUT DETAILS REMAIN UNDEFINED YET.
GENERALLY INCREASED POPS THROUGH EARLY WED.

AFTER A COOL DRY INTERLUDE THU...THERE IS SOME CHANCE OF PRECIP
AGAIN LATE FRI INTO SAT AS A WAVE ARRIVES IN NW FLOW.  LEFT TEMPS
SOMEWHAT ABOVE GUID IN GENERAL AGREEMENT WITH SURROUNDING OFFICES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Jun 13, 6:25 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
725 PM CDT SUN JUN 13 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
725 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT. SOME STORMS COULD
PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY...ESPECIALLY
ACROSS PARTS OF SOUTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SEVERE THUNDERSTORMS MAY OCCUR MONDAY EVENING INTO MONDAY NIGHT.
THE MAIN HAZARDS ARE EXPECTED TO BE LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAIN.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY
NIGHT...THEN AGAIN FRIDAY INTO FRIDAY NIGHT. STORMS ON TUESDAY COULD
BE SEVERE...ESPECIALLY IN THE AFTERNOON AND EVENING. LATER HAZARDOUS
WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION REGARDING THE
TIMING AND POTENTIAL HAZARDS WITH THUNDERSTORM ACTIVITY LATER IN
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEED TONIGHT...BUT IT MAY
BE NEEDED ON MONDAY.

MILLER

In the hours before

Local storm report, Jun 13, 4:35 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
535 PM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          2 W ALVO                40.87N 96.42W
06/13/2004                   CASS               NE   EMERGENCY MNGR

            MULTIPLE VORTEX TORNADO.

&&

JB
Local storm report, Jun 13, 5:06 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
606 PM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TORNADO          3 SW GREENWOOD          40.93N 96.48W
06/13/2004                   LANCASTER          NE   TRAINED SPOTTER

            RAIN WRAPPED TORNADO ON THE GROUND.

0525 PM     TORNADO          4 SW WAVERLY            40.87N 96.58W
06/13/2004                   LANCASTER          NE   EMERGENCY MNGR

            3 SEPERATE TORNADO TOUCH DOWNS BETWEN 112TH AND 98TH
            STREETS, BETWEEN ALVO RD AND BLUFF RD.4SW OF WAVERLY TO 3
            SW OF WAVERLY.

0525 PM     TORNADO          1 E WAVERLY             40.91N 96.51W
06/13/2004                   LANCASTER          NE   EMERGENCY MNGR

            TORNADO ON THE GROUND ALONG BLUFF RD SW OF WAVERLY ABOUT
            4 MILES.

0527 PM     TORNADO          2 SW ASHLAND            41.02N 96.40W
06/13/2004                   SAUNDERS           NE   TRAINED SPOTTER

0542 PM     FUNNEL CLOUD     2 W ELMWOOD             40.84N 96.33W
06/13/2004                   CASS               NE   TRAINED SPOTTER

            FUNNEL AT LEAST 3/4 OF THE WAY TO THE GROUND.

&&

JB
Local storm report, Jun 13, 5:47 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
647 PM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 WNW AVOCA             40.83N 96.22W
06/13/2004  0.88 INCH        CASS               NE   PUBLIC

0600 PM     TSTM WND GST     6 WNW AVOCA             40.83N 96.22W
06/13/2004  60 MPH           CASS               NE   PUBLIC

            CROP DAMAGE

&&

JB
Special weather statement, Jun 13, 6:00 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
700 PM CDT SUN JUN 13 2004

IAZ055-056-069-079-080-090-091-NEZ043>045-050>053-065>068-078-
088>093-140100-
BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-
JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SEWARD-SHELBY IA-WASHINGTON-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...BELLEVUE...BLAIR...
CLARINDA...COUNCIL BLUFFS...CRETE...FAIRBURY...FALLS CITY...
FREMONT...HARLAN...LINCOLN...NEBRASKA CITY...OMAHA...RED OAK...
SEWARD...SIDNEY
700 PM CDT SUN JUN 13 2004

SEVERE THUNDERSTORM WATCH 461 HAS BEEN CANCELLED IN
EASTERN NEBRASKA AND ALSO THE FOLLOWING COUNTIES OF
SOUTHWEST IOWA...HARRISON...SHELBY...POTTAWATTAMIE...
MILLS...MONTGOMERY...FREMONT...AND PAGE.  THUNDERSTORMS HAVE
WEAKENED...AND SEVERE WEATHER IS NO LONGER EXPECTED.

POLLACK
Local storm report, Jun 13, 6:17 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
717 PM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 SE GREENWOOD          40.94N 96.42W
06/13/2004  1.75 INCH        CASS               NE   PUBLIC

&&

JB
Local storm report, Jun 13, 6:23 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
723 PM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             4 NNE DAVID CITY        41.31N 97.10W
06/13/2004  2.00 INCH        BUTLER             NE   PUBLIC

0408 PM     FUNNEL CLOUD     BRUNO                   41.28N 96.96W
06/13/2004                   BUTLER             NE   EMERGENCY MNGR

            THREE FUNNEL CLOUDS REPORTED.

0411 PM     HAIL             1 N DAVID CITY          41.27N 97.13W
06/13/2004  0.75 INCH        BUTLER             NE   EMERGENCY MNGR

0420 PM     TSTM WND GST     2 E BRAINARD            41.18N 96.96W
06/13/2004  80 MPH           BUTLER             NE   EMERGENCY MNGR

            BUILDINGS AND TREES DOWN.

0425 PM     HAIL             4 SW WESTON             41.15N 96.80W
06/13/2004  1.75 INCH        SAUNDERS           NE   EMERGENCY MNGR

0425 PM     HAIL             9 N VALPARAISO          41.21N 96.83W
06/13/2004  1.00 INCH        SAUNDERS           NE   LAW ENFORCEMENT

0430 PM     TSTM WND GST     3 E DAVID CITY          41.25N 97.07W
06/13/2004  60 MPH           BUTLER             NE   FIRE DEPT/RESCUE

0455 PM     HAIL             CERESCO                 41.06N 96.65W
06/13/2004  1.00 INCH        SAUNDERS           NE   TRAINED SPOTTER

0502 PM     HAIL             DAVEY                   40.98N 96.67W
06/13/2004  1.50 INCH        LANCASTER          NE   AMATEUR RADIO

0508 PM     TORNADO          2 NNE WAVERLY           40.94N 96.52W
06/13/2004                   LANCASTER          NE   AMATEUR RADIO

            TWO NORTH NORTHEAST OF WAVERLY ON THE GROUND, AND THEN UP
            INTO THE CLOUDS.

0509 PM     TORNADO          2 W RAYMOND             40.96N 96.82W
06/13/2004                   LANCASTER          NE   TRAINED SPOTTER

            POWER LINES DOWN EAST OF 70TH STREET AND RAYMOND ROAD
            INTERSECTIONS. TREES DOWN ALSO AT SAME LOCATION.

0514 PM     TORNADO          4 SW WAVERLY            40.87N 96.58W
06/13/2004                   LANCASTER          NE   AMATEUR RADIO

0517 PM     TORNADO          3 SW GREENWOOD          40.93N 96.48W
06/13/2004                   LANCASTER          NE   TRAINED SPOTTER

            RAIN WRAPPED TORNADO ON THE GROUND.

0523 PM     HAIL             WAVERLY                 40.91N 96.53W
06/13/2004  0.75 INCH        LANCASTER          NE   LAW ENFORCEMENT

0525 PM     TORNADO          4 SW WAVERLY            40.87N 96.58W
06/13/2004                   LANCASTER          NE   EMERGENCY MNGR

            3 SEPERATE TORNADO TOUCH DOWNS BETWEN 112TH AND 98TH
            STREETS, BETWEEN ALVO RD AND BLUFF RD.4SW OF WAVERLY TO 3
            SW OF WAVERLY.

0525 PM     HAIL             2 SE GREENWOOD          40.94N 96.42W
06/13/2004  1.75 INCH        CASS               NE   PUBLIC

0525 PM     TORNADO          1 E WAVERLY             40.91N 96.51W
06/13/2004                   LANCASTER          NE   EMERGENCY MNGR

            TORNADO ON THE GROUND ALONG BLUFF RD SW OF WAVERLY ABOUT
            4 MILES.

0527 PM     TORNADO          2 SW ASHLAND            41.02N 96.40W
06/13/2004                   SAUNDERS           NE   TRAINED SPOTTER

0530 PM     TORNADO          2 W ALVO                40.87N 96.42W
06/13/2004                   CASS               NE   EMERGENCY MNGR

            MULTIPLE VORTEX TORNADO.

0542 PM     FUNNEL CLOUD     2 W ELMWOOD             40.84N 96.33W
06/13/2004                   CASS               NE   TRAINED SPOTTER

            FUNNEL AT LEAST 3/4 OF THE WAY TO THE GROUND.

0600 PM     HAIL             6 WNW AVOCA             40.83N 96.22W
06/13/2004  0.88 INCH        CASS               NE   PUBLIC

0600 PM     TSTM WND GST     6 WNW AVOCA             40.83N 96.22W
06/13/2004  60 MPH           CASS               NE   PUBLIC

            CROP DAMAGE

&&

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Saline

When
June 13, 9:17 PM CST to June 17, 3:32 PM CST
Where
Saline forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Heavy rainfall over the Turkey Creek basin caused the creek to flood for several days. The flooding closed 16 to 18 miles of county roads in Saline county, and caused at least 100 thousand dollars in road damage. Turkey Creek near Wilber crested at 15.6 feet at 1pm on the 14th, flood stage is 11 feet. The creek at Wilber was above flood stage from late evening on the 13th through mid afternoon on the 17th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405587.